Missouri, 2024

Excessive Heat and Heat in Missouri, June 29, 2024

June 29, 2024 · NWS PAH · 11 events in 11 counties and zones

Partial clearing of skies, along with moisture advection in southerly flow, resulted in heat indices reaching 105 to 114 degrees across Southeast Missouri during the afternoon. The highest heat index in Southeast Missouri was 114 degrees at the Cape Girardeau Regional Airport ASOS.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Partial clearing of skies, along with moisture advection in southerly flow, resulted in heat indices reaching 105 to 114 degrees across Southeast Missouri during the afternoon. The highest heat index in Southeast Missouri was 114 degrees at the Cape Girardeau Regional Airport ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 11:29 AM CST, 31 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect today across portions of the region for heat index values peaking between 105 to 109 degrees.
  • Shower and storm chances will be on the increase today as a cold front slowly pushes south. The greatest risk peaks between 8PM to 1AM, especially across portions of southeast Missouri and far western Kentucky. A few isolated severe storms remain possible with damaging winds, small hail, torrential downpours, and lightning being the main concern. Localized flash flooding issues are also possible.
  • Relief from the heat and humidity is in store Sunday into Monday before turning unpleasant again in time for the 4th of July. An unsettled pattern with daily chances for showers and storms also begins the middle of the week.
Area forecast discussion, Jun 29, 11:29 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1229 PM CDT Sat Jun 29 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect today across portions of the
  region for heat index values peaking between 105 to 109
  degrees.

- Shower and storm chances will be on the increase today as a
  cold front slowly pushes south. The greatest risk peaks
  between 8PM to 1AM, especially across portions of southeast
  Missouri and far western Kentucky. A few isolated severe
  storms remain possible with damaging winds, small hail,
  torrential downpours, and lightning being the main concern.
  Localized flash flooding issues are also possible.

- Relief from the heat and humidity is in store Sunday into
  Monday before turning unpleasant again in time for the 4th of
  July. An unsettled pattern with daily chances for showers and
  storms also begins the middle of the week.

&&

.DISCUSSION...
Issued at 220 AM CDT Sat Jun 29 2024

GOES 16 satellite imagery shows clouds rapidly cooling this morning
upstream across central Missouri where a MCS has developed.
Downstream over the FA, conditions are quite uncomfortable and soupy
with dewpoints well into the 70s. The CAMs are in better
agreement that convection will be on the downward trend by 12z
before reaching southern IL. Otherwise, a Heat Advisory remains
in affect across portions of the CWA where heat index values
will peak between 105 to 109 degrees with diurnal heating.
However, portions of southern Illinois, southwest Indiana, and
western Kentucky will have enough residual cloud cover to keep
temps cooler.

Another complex may impact north of the Ohio River mid morning to
early afternoon, but any showers or storms looks to be fairly
disorganized and scattered. However, this will likely set off some
type of outflow boundary that will be the main focus for CI this
evening, especially across portions of southeast Missouri and far
western Kentucky. The greatest risk for storms will be between 8PM
to 1AM tonight when many of the CAMs show yet another MCS moving
southeast as a shortwave combined with a cold front sags south with
forcing for ascent. The 00z HRRR is a bit of an outlier with model
soundings showing a cap just above the sfc, but think there
will be enough forcing to overcome this given increasing 300 mb
divergence and 850 mb frontogenesis.

As for the severe weather potential, the risk remains marginal in
SPC's D1 outlook. MLCAPE between 3000 to 3500 J/kg, DCAPE over 1000
J/kg, and sfc-3km theta-e difference around 25-30K still remains
fairly supportive of an isolated damaging winds risk with
updrafts that are able to become organized. However, deep layer
shear remains modest at best around 25-30 kts favoring only
small hail given a high WBZ around 600 mb. PWATS near the 99th
percentile above 2.00 inches will also lead to torrential
downpours with storms. Given a slow storm motion with a mean
cloud layer westerly wind around 20 kts, isolated flash
flooding will also be possible, especially in low-lying
locations that are prone to poor drainage.

Any lingering showers or storm quickly diminish on Sunday as the
cold front pushes south of the FA. Sfc high pressure builds
into the Ohio Valley supporting more tranquil conditions into
Monday. It will certainly feel much cooler compared to today as
northerly winds advect in much lower dewpoints in the 50s and
possibly even a few 40s. This will set the stage for a very
refreshing Sunday night after a day with maxTs only in the mid
80s as minTs are progged to fall into the upper 50s to near 60
degrees.

High pressure then pushes east on Tuesday as southerly return flow
quickly advects in more humid and hotter conditions again. By the
middle of the week, conditions are progged by the NBM to be similar
to today with heat index values once again exceeding 105 degrees.
The other concern will be for a more unsettled pattern with daily
chances for showers and storms through the end of the week as a
series of 500 mb troughs dig down from the northern Plains. This may
eventually push a front through the FA by next weekend. Given better
shear, will need to monitor for a potential severe/wind risk if the
parameters are able to line up. At the moment, there is no strong
signal on any particular day, but something to watch for in the
coming days for the 4th of July.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1228 PM CDT Sat Jun 29 2024

Clouds should remain above VFR thresholds through the afternoon.
Convection is the primary flight concern today. Generally think
things will hold off til 21-22z but with abundant humidity/low
moisture in place can't completely rule out something popping up
through the afternoon. Best chances will be in the 00-06z
timeframe as a front moves in from the north.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084-085-
     088>090-092>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>013-017-
     022.

&&

DISCUSSION...DW
AVIATION...JGG
Hazardous weather outlook, Jun 29, 1:27 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
227 AM CDT Sat Jun 29 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
227 AM CDT Sat Jun 29 2024 /327 AM EDT Sat Jun 29 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heat index values of 105 to 109 degrees are forecast for portions
of the area today and over 100 degrees for essentially the entire
area. See the Heat Advisory for additional details.

Isolated strong to severe storms are possible this evening into
tonight with damaging winds, small hail, torrential downpours,
and lightning being the main concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values around 100 to 105 degrees are forecast for
portions of the area on Wednesday and Thursday.

Daily chances of showers and thunderstorms begins on Wednesday and
continues through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat, 2 heat. Local standard time, as filed.

Heat, Ripley

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Ripley forecast zone
Reported by
RAWS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Excessive Heat, Carter

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
RAWS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Wayne forecast zone
Reported by
RAWS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Excessive Heat, Scott

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Excessive Heat, Bollinger

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Excessive Heat, Cape Girardeau

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Excessive Heat, Stoddard

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Excessive Heat, Mississippi

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Excessive Heat, New Madrid

When
June 29, 12:00 PM CST to 8:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
June 29, 2:00 PM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193512, 1193571, 1193572, 1193573, 1193574, 1193575, 1193576, 1193577, 1193578, 1193579, 1193511.